Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Detroit, MI

June 19, 2001Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 19, 2001, 9:38 PM EDT for Washtenaw County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 9:38 PM EDT (01:38 UTC)
Expired
Jun 19, 2001, 10:30 PM EDT
In force
52 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 200139
SVRDTX

MIC161-200230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
938 PM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1030 PM EDT

* AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRIDGEWATER...OR 13 MILES SOUTHWEST OF ANN
  ARBOR...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALINE AT 950 PM EDT
  ANN ARBOR AT 1005 PM EDT
  YPSILANTI AT 1015 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4216 8407 4208 8386 4227 8359 4242 8376

GSS MANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:10 PM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 3:10 PM EDT, 6 hours 28 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 PM EDT TUE JUN 19 2001

FRONT NOW ON A BAD AXE...MBS...AZO LINE WITH BEST SURFACE
CONVERGENCE DEPICTED ACROSS EASTERN CWA INTO NORTHERN OHIO AND
INDIANA. DESPITE CAPES APPROACHING 4700 J/KG.../DTW 90-68 AT 3 PM IS
THERE/...NOT EVEN SO MUCH AS A SPRINKLE SHOWING UP IN THE OBS OR ON
RADAR. PLENTY OF DRY AIR OBSERVED ON MORNING SOUNDING PLUS DNVA
ACROSS CWA KEEPING A LID ON THINGS. STILL POSSIBLE THAT WE COULD GET
SOMETHING TO GO HERE BETWEEN NOW AND 8 OR 9 PM. CHANCES WILL BE FROM
FNT SOUTH... WITH BEST CHANCE FROM DTW SOUTH. STILL LOOKING TOWARD A
WIND HAIL THREAT.

FRONT WILL HANG UP ACROSS NORTHERN OHIO AND SERIES OF WEAK
WAVES.../MODEL SLP FIELD INDICATES 1020 LOWS NEXT TO 1021 HIGHS/...
WILL TRANSIT FRONT TONIGHT INTO WEDNESDAY. FORECAST IS COMPLICATED
BY UNAVAILABILITY OF NCEP SUITE DUE TO TESTING. A REVIEW OF MESOETA
BACKUP...AFWA MM5...CANADIAN GEM...AND NGM MOS OUTPUT INDICATES THAT
HEAVIEST PRECIPITATION WILL FALL ACROSS SOUTHERN CWA OVERNIGHT
TONIGHT INTO WEDNESDAY WITH LESSER AMOUNTS TO THE NORTH. GOOD
DYNAMIC FORCING NOTED OVERNIGHT INTO WEDNESDAY ESPECIALLY ACROSS
SOUTHERN HALF OF THE CWA...WITH LOW LEVEL CONVERGENCE...850MB
DEFORMATION...AND COUPLED 250/850 MB DIFFERENTIAL DIVERGENCE...ALL
SUPPORTING GOOD 700MB UVV/S. AS DAY PROGRESSES TOMORROW...FOCUS OF
BEST PRECIPITATION WILL BE ACROSS SOUTHERN PART OF THE CWA...WHERE
RAINFALL COULD BE HEAVY AT TIMES. INSTABILITY PARAMETERS ON THE
NORTH SIDE OF THE FRONT...NOT PARTICULARLY SUPPORTIVE OF THUNDER
CHANCES...SO WILL WORD THUNDER CHANCES AS /A THUNDERSTORM POSSIBLE/.
RAINFALL CHANCES WILL LINGER INTO WEDNESDAY EVENING IN FAR SOUTH CWA.

THURSDAY...STRONG TROUGH ROTATES TOWARD CWA...ACCOMPANIED BY GOOD
BOUT OF DPVA...500 MB TEMPS -18C TO MINUS 20C...AND RESPECTABLE MID
LEVEL RH SUGGEST CHANCE POPS CWA-WIDE FOR SHRA/TSRA.

ONLY GUIDANCE AVAILABLE FOR TEMPERATURE CONSIDERATIONS WERE FWCS AND
MODEL DERIVED TEMPERATURES. FEEL THAT FWC GUIDANCE IN THE MID 70S IS
TOO HIGH TOMORROW ACROSS CWA...ESPECIALLY IN THE SOUTH WHERE
CLOUDS...TDS IN THE 50S...AND PRECIP LIKELY TO KEEP A LID ON ANY
TEMPERATURE RISES.

EXTENDED...
ALL EXTENDED MODELS SHOWING REMARKABLY GOOD AGREEMENT THROUGH THE
EXTENDED...AND THAT YIELDS AN UNCHARACTERISTICALLY DRY FORECAST
THROUGHOUT THE PERIOD.

UPPER LEVEL TROUGH RAPIDLY SWINGS ACROSS CWA THURSDAY NIGHT/FRIDAY
MORNING...THEN SLOWS ITS EASTWARD PROGRESSION IN RESPONSE TO
BUILDING HIGH OVER THE WESTERN ATLANTIC. TROUGH AXIS WILL SLOWLY
DRIFT TO THE EAST...AS UPPER LEVEL RIDGE WORKS TOWARD CWA. AT THE
SURFACE...HIGH PRESSURE WILL BE IN CONTROL FOR MUCH OF THE PERIOD.
WITH MEAN RH/S STAYING LOW AND SURFACE HIGH PRESSURE REMAINING IN
PLACE...EXTENDED LOOKS TO BE DRY. A COOL START TO THE PERIOD...THEN
TEMPERATURES WARMING BACK TO NEAR TO SLIGHTLY ABOVE NORMAL AS 850 MB
TEMPS WARM TO 18C /PER MRF/ BY END OF THE EXTENDED.

.DTX...NONE.

OKEEFE

In the hours before

Special weather statement, Jun 19, 4:47 PM EDT, 4 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-201200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT TUE JUN 19 2001

...SEVERE THUNDERSTORM WATCH NUMBER 453 IN EFFECT UNTIL 1000 PM EDT
FOR A PORTION OF SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH NUMBER 453 IS IN EFFECT UNTIL 1000 PM EDT
FOR LENAWEE AND MONROE COUNTIES AND THE ADJOINING COASTAL WATERS OF
MONROE COUNTY. A COLD FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN
THIS EVENING. THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHERN
INDIANA AND NORTHERN OHIO. THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP NORTHEASTWARD INTO EXTREME SOUTHEAST MICHIGAN... REACHING
MONROE AND LENAWEE COUNTIES THIS EVENING.

THE THUNDERSTORMS WILL MOVE EAST AROUND 30 MPH AND COULD PRODUCE
WIND GUSTS AROUND 70 MPH...AND HAIL UP TO AN INCH IN DIAMETER.
DANGEROUS LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH ANY
THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS.

KEYES

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:42 PM EDTSevere Thunderstorm WarningDTXMonroe48 min
Jun 19, 10:22 PM EDTSevere Thunderstorm WarningDTXOakland38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.